Thunderstorm Wind, Carbon
- When
- September 3, 1:32 PM MST
- Where
- Carbon County, 2.07 mi N of Roscoe
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.380, -109.500
A wind gust was estimated at 70 mph.
A few thunderstorms produced some severe wind gusts. This was a result of large temperature/dewpoint spreads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A few thunderstorms produced some severe wind gusts. This was a result of large temperature/dewpoint spreads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 3, 12:17 PM MST, 1 hour 15 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
117 PM MDT Tue Sep 3 2024
.DISCUSSION...
Through Wednesday Night...
Upper trof continues to evolve slowly and as of 1830z it is
located over central ID and moving to the SE. Mesoanalysis shows
a 60kt H3 jet lifting from northern NV into southeast ID. The
ascent along with destabilization (MLCapes near 500 j/kg) to
produce an area of thunderstorms near West Yellowstone and
Gardiner. This looks to the the onset of our convective period as
expected today.
Inverted-V profiles with steep lapse rates support a risk of
strong wind gusts w/ today's thunderstorms, from now through ~02z
and primarily west of Rosebud County. There could be two separate
rounds of storms...the first what is initiating now and the 2nd
closer to the PV axis which is still well to our west. The 2nd
round would be the weaker of the two, of course. Mesoanalysis
shows bulk shear to 30 knots over our southwest, and in this
region closer to the colder air aloft there could be a low risk of
marginally severe hail. Pwats near 0.80" also support brief
moderate rain.
For Billings, the peak time period for storms and erratic wind
gusts looks to be 3-8pm, w/ the initial round arriving between
3-5pm. Stay aware if you have outdoor plans.
As positively tilted trof moves eastward, we should see a region
of dry slotting push through our SW this evening. Once this
happens, the better chances of showers will be over the north and
to a lesser extent our east. Precip amounts will remain spotty and
most places will see under a tenth of an inch. The probability of
a wetting rain is 10-30%.
Wednesday, the filling trof will drop thru WY and flow will shift
to the NW. Greatest shower/t-storm potential tomorrow (20-40%)
will be over mountains/foothills and southern upslope areas. Then,
a shortwave dropping out of AB/SK will help produce additional
showers and maybe weak t-storms tomorrow night, mainly over our
north/east.
Once flow aloft shifts to the NW (tomorrow), we should see
improvement with regard to hazy skies as smoke from ID and far
western MT will be pushed southward.
Temps will be closer to normal tomorrow with highs in the upper
70s to lower 80s most places.
JKL
Thursday through Tuesday...
A northwest flow pattern aloft will prevail, Thursday. A backdoor
cold front will accompany the shifting flow pattern, bringing
cooler temperatures in the 70s and 80sF. Overall, the extended
forecast period will see high pressure and ridging return to the
mountain west. Model ensembles generally agree that warmer and
drier conditions will be widespread, with temperatures in the 80s
to low 90sF by next weekend. The chance for precipitation will be
scant for most of the period, though a few deterministic models
depict shortwave troughing disrupting the ridging late Sunday or
early Monday. Next Tuesday, models are showing an approaching
upper low and trough in the PNW, which could bring cooler
temperatures and an increased chance of precipitation.
Matos
&&
.AVIATION...
Wildfire smoke aloft will continue to reduce slant-range
visibility through the forecast period. Otherwise, VFR conditions
will prevail.
Scattered showers and thunderstorms are expected to spread from
west to east across the area this afternoon/evening, potentially
impacting all TAF sites. Some of this activity may produce strong
surface gusts to 40kts with a slight chance of brief heavy rain
capable of reducing surface visibility to under 3 miles.
Thunderstorm chances will diminish by late evening, but scattered
showers are expected to linger overnight into Wednesday morning.
TS POTENTIAL TIMES AND PROBABILITIES FOR TODAY
KBIL: 21-03Z (30%)
KLVM: 19-02Z (40%)
KMLS: 01-06Z (10%)
KSHR: 21-04Z (30%)
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 057/083 054/082 054/086 056/091 057/092 059/092 059/091
32/T 20/U 00/U 00/U 00/U 11/U 11/B
LVM 048/081 047/084 048/087 051/089 052/089 052/088 053/087
44/T 20/U 00/U 00/U 01/B 11/B 12/T
HDN 056/084 052/083 052/087 052/091 053/093 056/093 056/093
32/T 20/U 00/U 00/U 00/U 10/U 10/B
MLS 061/082 054/077 052/081 053/087 055/090 058/090 059/091
21/B 30/U 00/U 00/U 00/U 00/B 10/U
4BQ 062/080 053/078 051/082 053/087 055/090 058/091 059/092
22/T 20/U 00/U 00/U 00/U 00/U 00/U
BHK 058/081 050/074 045/077 048/084 050/087 054/087 054/087
21/B 30/U 00/U 00/U 00/U 00/U 00/U
SHR 053/080 049/081 048/085 050/089 052/090 054/091 054/091
35/T 20/U 00/U 00/U 00/U 11/B 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
115 PM MDT Tue Sep 3 2024
MTZ064-067-032000-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
115 PM MDT Tue Sep 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SWEET GRASS AND
SOUTHWESTERN PARK COUNTIES THROUGH 200 PM MDT...
At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Gardiner, or 14 miles north of Mammoth, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail, along with
localized heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gardiner, Chico Hot Springs, Pine Creek, Chico, Corwin Springs,
Emigrant, and Jardine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4535 11104 4535 11092 4552 11092 4552 11086
4557 11086 4557 11030 4540 11005 4503 11011
4503 11066 4504 11073 4507 11077 4506 11082
4504 11084 4518 11105
TIME...MOT...LOC 1913Z 225DEG 30KT 4518 11066
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LesterSpecial Weather Statement
National Weather Service Billings MT
202 PM MDT Tue Sep 3 2024
MTZ056-065>067-032045-
Beartooth Foothills MT-Red Lodge Foothills MT-
Absaroka/Beartooth Mountains MT-Livingston Area MT-
202 PM MDT Tue Sep 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN STILLWATER...
SOUTHWESTERN CARBON...SOUTHWESTERN SWEET GRASS AND SOUTHEASTERN PARK
COUNTIES THROUGH 245 PM MDT...
At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Cooke City, or 35 miles south of Big Timber, moving
east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail, along with
localized heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cooke City, Mystic Lake, Fishtail, Alpine, Nye, Roscoe, and Dean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4557 11044 4567 10980 4546 10948 4501 10936
4500 10995 4501 10999 4505 11001 4503 11006
4503 11036 4519 11047
TIME...MOT...LOC 1959Z 247DEG 34KT 4532 10997
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ArendsThe Billings radar (KBLX), 87 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
7 thunderstorm wind. Local standard time, as filed.
A wind gust was estimated at 70 mph.
A wind gust of 61 mph was recorded at the Laurel Airport.
A wind gust of 61 mph was measured at the Billings Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204721, 1204723, 1204730, 1204724, 1204725, 1204727, 1204732.